Semibounded representations and invariant cones in infinite dimensional lie algebras
Confluentes Mathematici, Volume 2 (2010) no. 1, pp. 37-134.

A unitary representation of a, possibly infinite dimensional, Lie group G is called semibounded if the corresponding operators idπ(x) from the derived representations are uniformly bounded from above on some non-empty open subset of the Lie algebra 𝔤. In the first part of the present paper we explain how this concept leads to a fruitful interaction between the areas of infinite dimensional convexity, Lie theory, symplectic geometry (momentum maps) and complex analysis. Here open invariant cones in Lie algebras play a central role and semibounded representations have interesting connections to C*-algebras which are quite different from the classical use of the group C*-algebra of a finite dimensional Lie group. The second half is devoted to a detailed discussion of semibounded representations of the diffeomorphism group of the circle, the Virasoro group, the metaplectic representation on the bosonic Fock space and the spin representation on fermionic Fock space.

Published online:
DOI: 10.1142/S1793744210000132
Karl-Hermann Neeb 1

1
@article{CML_2010__2_1_37_0,
     author = {Karl-Hermann Neeb},
     title = {Semibounded representations and invariant cones in infinite dimensional lie algebras},
     journal = {Confluentes Mathematici},
     pages = {37--134},
     publisher = {World Scientific Publishing Co Pte Ltd},
     volume = {2},
     number = {1},
     year = {2010},
     doi = {10.1142/S1793744210000132},
     language = {en},
     url = {https://cml.centre-mersenne.org/articles/10.1142/S1793744210000132/}
}
TY  - JOUR
AU  - Karl-Hermann Neeb
TI  - Semibounded representations and invariant cones in infinite dimensional lie algebras
JO  - Confluentes Mathematici
PY  - 2010
SP  - 37
EP  - 134
VL  - 2
IS  - 1
PB  - World Scientific Publishing Co Pte Ltd
UR  - https://cml.centre-mersenne.org/articles/10.1142/S1793744210000132/
DO  - 10.1142/S1793744210000132
LA  - en
ID  - CML_2010__2_1_37_0
ER  - 
%0 Journal Article
%A Karl-Hermann Neeb
%T Semibounded representations and invariant cones in infinite dimensional lie algebras
%J Confluentes Mathematici
%D 2010
%P 37-134
%V 2
%N 1
%I World Scientific Publishing Co Pte Ltd
%U https://cml.centre-mersenne.org/articles/10.1142/S1793744210000132/
%R 10.1142/S1793744210000132
%G en
%F CML_2010__2_1_37_0
Karl-Hermann Neeb. Semibounded representations and invariant cones in infinite dimensional lie algebras. Confluentes Mathematici, Volume 2 (2010) no. 1, pp. 37-134. doi : 10.1142/S1793744210000132. https://cml.centre-mersenne.org/articles/10.1142/S1793744210000132/

[1] R. Abraham and J. E. Marsden , Foundations of Mechanics , 2nd edn. ( Benjamin/Cummings , 1978 ) .

[2] H. Araki and W. Wyss, Helv. Phys. Acta 37, 136 (1964).

[3] M. F. Atiyah and A. N. Pressley, Arithmetic and Geometry II (Birkhäuser, 1983) pp. 33-63.

[4] B. Bakalov, Comm. Math. Phys. 271, 223 (2007), DOI: 10.1007/s00220-006-0182-2 .

[5] E. Balslev, J. Manuceau and A. Verbeure, Comm. Math. Phys. 8, 315 (1968), DOI: 10.1007/BF01646271 .

[6] D. Beltita , Smooth Homogeneous Structures in Operator Theory ( Chapman and Hall , 2006 ) .

[7] D. Beltita and K.-H. Neeb, J. Lie Th. 18, 933 (2008).

[8] D. Beltita and K.-H. Neeb, Schur-Weyl Theory for C*-algebras, in preparation .

[9] J. Bochnak and J. Siciak, Stud. Math. 39, 77 (1971).

[10] H.-J. Borchers , Translation Group and Particle Representations in Quantum Field Theory ( Springer , 1996 ) .

[11] N. Bourbaki , General Topology ( Springer , 1989 ) .

[12] N. Bourbaki , Espaces Vectoriels Topologiques ( Springer , 2007 ) .

[13] M. J. Bowick and S. G. Rajeev, Nucl. Phys. B 293, 348 (1987), DOI: 10.1016/0550-3213(87)90076-9 .

[14] O. Bratteli and D. W. Robinson , Operator Algebras and Quantum Statistical Mechanics 2 , 2nd edn. ( Springer , 1997 ) .

[15] A. L. Carey, Act. Appl. Math. 1, 321 (1983), DOI: 10.1007/BF00120480 .

[16] A. Carey and K. C. Hannabus, Comm. Math. Phys. 176, 321 (1996), DOI: 10.1007/BF02099552 .

[17] A. Carey and E. Langmann, Geometric Analysis and Applications to Quantum Field Theory, Progr. in Math. 205, eds. P. Bouwknegt and S. Wu (Birkhäuser, 2002) pp. 45-94.

[18] A. Carey and S. N. M. Ruijsenaars, Acta Appl. Math. 10, 1 (1987), DOI: 10.1007/BF00046582 .

[19] R. Delbourgo and J. R. Fox, J. Phys. A: Math. Gen. 10, 233 (1977), DOI: 10.1088/0305-4470/10/12/004 .

[20] J. Dixmier , Les C*-algèbres et Leurs Représentations ( Gauthier-Villars , 1964 ) .

[21] Chr. Fewster and S. Hollands, Rev. Math. Phys. 17, 577 (2005), DOI: 10.1142/S0129055X05002406 . [Abstract]

[22] I. M. Gel’fand , N. Ya Vilenkin and Amiel Feinstein , Generalized Functions, Vol. 4: Applications of Harmonic Analysis ( Academic Press , 1964 ) .

[23] V. Georgescu, On the spectral analysis of quantum field Hamiltonians , arXiv:math-ph/0604072v1 .

[24] H. Glöckner, Stud. Math. 153, 147 (2002), DOI: 10.4064/sm153-2-4 .

[25] H. Glöckner and K.-H. Neeb, Infinite Dimensional Lie Groups, Vol. I, Basic Theory and Main Examples, in preparation .

[26] P. Goddard and D. Olive, Internat. J. Mod. Phys. A 1, 303 (1986), DOI: 10.1142/S0217751X86000149 . [Abstract]

[27] R. Goodman and N. R. Wallach, J. Reine Ang. Math. 347, 69 (1984).

[28] R. Goodman and N. R. Wallach, J. Funct. Anal. 63, 299 (1985), DOI: 10.1016/0022-1236(85)90090-4 .

[29] H. Grundling and K.-H. Neeb, Full regularity for a C*-algebra of the canonical commutation relations, Rev. Math. Phys .

[30] L. Guieu and C. Roger , L’Algèbre et le Groupe de Virasoro: Aspects Géométriques et Algébriques, Généralisations , Les Publications ( CRM , 2007 ) .

[31] R. Haag and D. Kastler, J. Math. Phys. 5, 848 (1964), DOI: 10.1063/1.1704187 .

[32] K. C. Hannabus, Quart. J. Math. 33, 91 (1982), DOI: 10.1093/qmath/33.1.91 .

[33] P. de la Harpe, Compos. Math. 25, 245 (1972).

[34] G. C. Hegerfeldt, J. Math. Phys. 13, 821 (1972), DOI: 10.1063/1.1666057 .

[35] J. Hilgert and K. H. Hofmann, Monatsh. Math. 100, 183 (1985), DOI: 10.1007/BF01299267 .

[36] J. Hilgert , K. H. Hofmann and J. D. Lawson , Lie Groups, Convex Cones, and Semigroups ( Oxford Univ. Press , 1989 ) .

[37] J. Hilgert, K.-H. Neeb and W. Plank, Comp. Math. 94, 129 (1994).

[38] J. Hilgert and G. Ólafsson , Causal Symmetric Spaces, Geometry and Harmonic Analysis ( Academy Press , 1996 ) .

[39] K. H. Hofmann and S. A. Morris , The Structure of Compact Groups ( de Gruyter , 1998 ) .

[40] V. G. Kac and D. H. Peterson, Invent. Math. 76, 1 (1984), DOI: 10.1007/BF01388487 .

[41] V. G. Kac and A. K. Raina , Highest Weight Representations of Infinite Dimensional Lie Algebras ( World Scientific , 1987 ) .

[42] W. Kaup, Über die Klassifikation der symmetrischen hermiteschen Mannigfaltigkeiten unendlicher Dimension I, II, Math. Ann. 257 (1981) 463-486; 262 (1983) 57-75 .

[43] W. Kaup, Manuscripta Math. 92, 191 (1997), DOI: 10.1007/BF02678189 .

[44] A. Kirillov, Funct. Anal. Appl. 21, 122 (1987), DOI: 10.1007/BF01078025 .

[45] A. Kirillov, J. Math. Pures Appl. 77, 735 (1998).

[46] A. A. Kirillov and D. V. Yuriev, Funct. Anal. Appl. 21, 284 (1987), DOI: 10.1007/BF01077802 .

[47] A. A. Kirillov and D. V. Yuriev, J. Geom. Phys. 5, 351 (1988), DOI: 10.1016/0393-0440(88)90029-0 .

[48] B. Kostant and S. Sternberg, Quantum Theories and Geometry, eds. M. Cahen and M. Flato (Kluwer, 1988) pp. 113-1225.

[49] E. Langmann, J. Math. Phys. 35, 96 (1994), DOI: 10.1063/1.530744 .

[50] L. Lempert, Math. Res. Lett. 2, 479 (1995).

[51] G. Mack and M. de Riese, Simple space-time symmetries: Generalized conformal field theory , arXiv:hep-th/0410277v2 .

[52] M. Magyar , Continuous Linear Representations , Math. Studies 168 ( North-Holland , 1992 ) .

[53] J. E. Marsden and T. Ratiu , Introduction to Mechanics and Symmetry , 2nd edn. , Texts in Appl. Math. 17 ( Springer , 1999 ) .

[54] A. Medina and P. Revoy, Ann. scient. Éc. Norm. Sup. 4e série 18, 533 (1985).

[55] J. Mickelsson, Comm. Math. Phys. 110, 173 (1987), DOI: 10.1007/BF01207361 .

[56] J. Mickelsson , Current Algebras and Groups ( Plenum Press , 1989 ) .

[57] J. Milnor, Relativité, Groupes et Topologie II (Les Houches, 1983), eds. B. DeWitt and R. Stora (North-Holland, 1984) pp. 1007-1057.

[58] K.-H. Neeb, J. Lie Th. 4, 1 (1994).

[59] K.-H. Neeb, J. Reine Angew. Math. 497, 171 (1998).

[60] K.-H. Neeb , Holomorphy and Convexity in Lie Theory , Expositions in Mathematics 28 ( de Gruyter , 1999 ) .

[61] K.-H. Neeb, Semigroup Forum 63, 71 (2001).

[62] K.-H. Neeb, Infinite Dimensional Kähler Manifolds, DMV-Seminar 31, eds. A. Huckleberry and T. Wurzbacher (Birkhäuser, 2001) pp. 131-178.

[63] K.-H. Neeb, Geometry and Analysis on Finite- and Infinite-Dimensional Lie Groups, Banach Center Publications 55, eds. A. Strasburger (Warszawa, 2002) pp. 87-151.

[64] K.-H. Neeb, Ann. l’Inst. Fourier 52, 1365 (2002).

[65] K.-H. Neeb, Lie Theory: Lie Algebras and Representations, Progress in Math. 228, eds. J. P. Anker and B. Ørsted (Birkhäuser, 2004) pp. 213-328.

[66] K.-H. Neeb, Jpn. J. Math. 3rd Ser. 1, 291 (2006).

[67] K.-H. Neeb, Semigroup Forum 77, 5 (2008), DOI: 10.1007/s00233-008-9073-5 .

[68] K.-H. Neeb, Infinite Dimensional Harmonic Analysis IV, eds. J. Hilgert (World Scientific, 2009) pp. 209-222.

[69] K.-H. Neeb , Unitary highest weight modules of locally affine Lie algebras , Proc. of the Workshop on Quantum Affine Algebras, Extended Affine Lie Algebras and Applications , eds. Y. Gao ( Amer. Math. Soc. ) .

[70] K.-H. Neeb, Invariant convex cones in infinite dimensional Lie algebras, in preparation .

[71] K.-H. Neeb, On differentiable vectors for representations of infinite dimensional Lie groups, in preparation .

[72] K.-H. Neeb and B. Ørsted, J. Funct. Anal. 156, 263 (1998), DOI: 10.1006/jfan.1997.3233 .

[73] Y. Neretin, Math. USSR Sbor. 67, 75 (1990), DOI: 10.1070/SM1990v067n01ABEH001321 .

[74] A. Neumann, Geom. Dedicata 79, 299 (2000), DOI: 10.1023/A:1005260629187 .

[75] A. Neumann, J. Funct. Anal. 189, 80 (2002), DOI: 10.1006/jfan.2000.3739 .

[76] G. I. Ol’shanski, Funct. Anal. Appl. 15, 275 (1982), DOI: 10.1007/BF01106156 .

[77] J. T. Ottesen , Infinite Dimensional Groups and Algebras in Quantum Physics , Lecture Notes in Physics 27 ( Springer , 1995 ) .

[78] V. Yu. Ovsienko, Infinite Dimensional Kähler Manifolds (Oberwolfach, 1995), DMV Sem. 31 (Birkhäuser, 2001) pp. 231-255.

[79] G. K. Pedersen , C*-Algebras and Their Automorphism Groups ( Academic Press , 1989 ) .

[80] R. T. Powers and E. Størmer, Comm. Math. Phys. 16, 1 (1970), DOI: 10.1007/BF01645492 .

[81] A. Pressley and G. Segal , Loop Groups ( Oxford Univ. Press , 1986 ) .

[82] M. C. Reed, Comm. Math. Phys. 14, 336 (1969), DOI: 10.1007/BF01645390 .

[83] S. Reed and B. Simon , Methods of Modern Mathematical Physics I: Functional Analysis ( Academic Press , 1973 ) .

[84] S. N. M. Ruijsenaars, J. Math. Phys. 18, 517 (1977), DOI: 10.1063/1.523295 .

[85] Y. S. Samoilenko , Spectral Theory of Families of Self-Adjoint Operators ( Kluwer , 1991 ) .

[86] M. Schottenloher , A Mathematical Introduction to Conformal Field Theory , Lecture Notes in Physics 43 ( Springer , 1997 ) .

[87] L. Schwartz , Théorie des Distributions ( Hermann , 1973 ) .

[88] G. Segal, Comm. Math. Phys. 80, 301 (1981), DOI: 10.1007/BF01208274 .

[89] I. E. Segal, Proc. Amer. Math. Soc. 81, 197 (1957).

[90] I. E. Segal, Trans. Amer. Math. Soc. 88, 12 (1958), DOI: 10.2307/1993234 .

[91] I. E. Segal, Mat. Fys. Medd. Danske Vid. Selsk. 31, 1 (1959).

[92] I. E. Segal, Proc. Nat. Acad. Sci. USA 57, 194 (1967), DOI: 10.1073/pnas.57.2.194 .

[93] I. E. Segal , Mathematical Cosmology and Extragalactical Astronomy ( Academic Press , 1976 ) .

[94] I. E. Segal, Topics in Funct. Anal., Adv. in Math. Suppl. Studies 3 (1978) pp. 321-343.

[95] I. E. Segal, Proc. Nat. Acad. Sci. USA 75, 1609 (1978), DOI: 10.1073/pnas.75.10.4638 .

[96] D. Shale, Trans. Amer. Math. Soc. 103, 146 (1962), DOI: 10.2307/1993745 .

[97] D. Shale and W. F. Stinespring, J. Math. Mech. 14, 315 (1965).

[98] M. Spera and T. Wurzbacher, Rev. Math. Phys. 10, 705 (1998). [Abstract]

[99] M. Thill, Representations of hermitian commutative *-algebras by unbounded operators , arXiv:0908.3267 .

[100] V. T. Laredo, Comm. Math. Phys. 207, 307 (1999).

[101] V. T. Laredo, J. Funct. Anal. 161, 478 (1999), DOI: 10.1006/jfan.1998.3359 .

[102] H. Upmeier , Symmetric Banach Manifolds and Jordan C*-algebras ( North-Holland , 1985 ) .

[103] M. Vergne, C. R. Acad. Sci. Paris 285, 191 (1977).

[104] A. M. Vershik, Representations of Lie Groups and Related Topics, eds. A. M. Vershik and D. P. Zhelobenko (Gordon and Breach, 1990) pp. 1-37.

[105] E. B. Vinberg, Funct. Anal. Appl. 14, 1 (1980).

Cited by Sources: